Antidepressants and Sex Drive: Tips for a Decrease in Libido
After being on antidepressants for over 10 years, I have noticed ways in which my antidepressants have impacted my sex drive. It is not uncommon for people to experience a shift in their libido when starting to take medication for their mental health. For some, this shift in sex drive may be apparent and seemingly detrimental to their relationships, while to others, this shift may be smaller (perhaps even negligible). When I first began taking antidepressants at 14, I noticed a drastic decrease in my experienced sexuality that became apparent even to my partners.
How Antidepressants Impact Sex Drive
I do not know the science behind antidepressants and their impact on one's sex drive; however, it is a theme that commonly arises in conversations that I have. Numerous people have casually mentioned to me that their libido has decreased since starting their antidepressant regime, and they aren't in the mood anymore for sexual activity. Some people have even reported that it is harder to climax while on such medication.
I began taking antidepressants before I was sexually active. However, once I started having sexual partners in high school, I noticed that I was not feeling as sexual as I thought I should be. Girls in my grade were talking about the sexual activities they wanted to engage in; meanwhile, I felt no interest. At one point, I wondered if I was asexual.
I had one wretched boyfriend who frustratedly asked why I wouldn't have intercourse with him, and I opened up to him about my medication and its impact on my libido. His response was "Well, maybe you should stop taking that medication on the days I want to have sex."
Needless to say, that relationship quickly ended.
Tips for Coping with the Impact of Antidepressants on Your Sex Drive
Oddly enough, my sex drive has fluctuated dramatically over the years since starting my antidepressants. As I grew older, my libido slowly began to increase overall; however, there are still extended periods where I start to experience another dip in my ability to enjoy sex.
Talking about sex is taboo; add on the topic of antidepressants, and you potentially have a very vulnerable conversation. However, when I am not feeling particularly sexual due to my medication, I have found that being honest with partners is beneficial. Many of my partners have been understanding, even expressing their own experiences with antidepressants. If someone is not particularly understanding (such as my aforementioned ex-partner), then that is typically someone I would rather not be intimate with anyways.
In some ways, I feel as if experiencing a decrease in libido after taking antidepressants can allow one to truly search for and discover what feels best for oneself. If you can find one thing that works for you (in a sexual sense), even in your moments where your sex drive isn't where it normally is, celebrate that small victory.
Take the time to explore (by yourself or with a partner) what feels good. Not everyone gets a kick out of the same sexual activity; people are very multifaceted when it comes to their sexual pleasures. Do not be afraid to communicate with your partners about what feels best and works best for you.
How have antidepressants impacted your sex drive? Share your thoughts in the comments.
O'Grady, H. (2020, May 11). Antidepressants and Sex Drive: Tips for a Decrease in Libido, HealthyPlace. Retrieved on 2023, June 2 from https://www.healthyplace.com/blogs/relationshipsandmentalillness/2020/5/antidepressants-and-sex-drive-tips-for-a-decrease-in-libido
Author: Hannah O'Grady
I suffer from bi-polar illness. I am 66 years old and am now on 2 X 250 mg. Valproic Acid. They are my happy pills but my libido has died. Is that common for this dose of Valproic Acid? Years ago my sex drive was very active. My sex drive was quite active with both of my wives. I would get them excited then have intercourse with them. That was my main source of pleasure. But now that I am older, my sex drive seems to be gone. Nothing excites me anymore. Should I ask for a change in antidepressant?